How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Board Certified Veterinarian
Category: Vet
Satisfied Customers: 20625
Experience:  General practice veterinary surgeon with extensive experience in a wide range of species.
60269376
Type Your Vet Question Here...
Dr. B. is online now

I took one of our cats to the vet because he had been lethargic

Resolved Question:

I took one of our cats to the vet because he had been lethargic for a couple of days. His heart was fine on examination. He was given meta cam injection and a buprenorphine injection 0.4- 0.3mg/ml, when I got him home he behaved just like when he inadvertently swallowed one of my 50mg tramadol tablets. Pacing around for about 16hrs, looked too stoned to eat his supper. The next day his heart rate was 200bpm. Could he have been given too higher dose ?
Submitted: 1 year ago.
Category: Vet
Expert:  Dr. B. replied 1 year ago.
Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.
How much does Ollie weigh?
Customer: replied 1 year ago.
5.8kg
Expert:  Dr. B. replied 1 year ago.
Thank you, ***** weighs 5.8kg, then 0.39ml would have been the top end dose for his size. Therefore, this is a slightly higher then normal dose for his size. That said, Bupenorphine is a drug that when given at high doses only translatea to a longer effect as opposed to a stronger effect (due to how the drug works on pain receptors). So, this slight (0.01ml) more would have just made the effects last a bit longer but not cause him to show the other signs he did. What you saw instead just suggests that he is sensitive to the drug and it has caused him to be disoriented, confused, and thus unsettled. So, for Ollie, we'd want to avoid this medication or only use half this dose in the future if he has reacted in this manner to the Bupenorphine.
Take care,
Dr. B.
-----------------------------------------------------------------------------------------------------------------
If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )
Customer: replied 1 year ago.
His heart rate was 200 bpm the next day which I know can be caused by buprenorphine because I used the transdermal patches for my back pain. They said he had had a stroke. He was recovering from this well until he was given mirtazapine to increase his appetite which made him behave like the buprenorphine did, pacing , confused, agitated, very thirsty. Why would that have happened.
Expert:  Dr. B. replied 1 year ago.
Thank you,
What other signs did he shown if they thought he had a stroke?
Have they checked a blood pressure?
Does he have any other known health issues?
Was he given the Mirtazapine while on anything else?
Customer: replied 1 year ago.
Not being able to blink or eat, circling. He was on two types of heart medication, no other known health problems. On examination for the lethargy I took him for his heart was said to be fine,
Expert:  Dr. B. replied 1 year ago.
Thank you for the further information about Ollie's situation,
Those additional signs do suggest brain involvement. As well, if he has an underlying heart disease, then I'd not suspect the medications here but instead with those signs we'd be concerned that he threw a clot that lodged in the brain. This is why we have not just the agitation and heart rate elevation, but also the neurological signs as well. And in this case, it will be a situation of supportive care to give his brain time to resorb the clot and remove the pressure it will be putting on the brain to cause there signs. Finally, just to note, if we have clot risk with him, we may need to speak to his vet about potentially treating with aspirin or low molecular weight heparin to prevent any more clot risks for him.
Please take care,
Dr. B.
Customer: replied 1 year ago.
Surely his heart beating so fast due to the buprenorphine could have caused the stroke.
Expert:  Dr. B. replied 1 year ago.
Not necessarily. The clot would have already been present in the heart before that was given. And as they can pop out of the heart and into circulation at any time, one cannot predict when they will do so. Therefore, while a heart beating faster would have an increased risk of this because it is beating more in a small space of time, it doesn't predispose them to this happening.
Please take care,
Dr. B.
Dr. B. and other Vet Specialists are ready to help you
Customer: replied 1 year ago.
He was making a good recovery until ha had the mirtazapine, what effect would that have had.
Expert:  Dr. B. replied 1 year ago.
Hi again,
Usually it is well tolerated but there are rare reports of the agitation with Mirtazapine (especially when used with Cerenia the anti-nausea medication). Therefore, it is possible that he is reacting to this because of his current compromise (or a pre-existing allergy to the drug).
All the best for Ollie,
Dr. B.